Flood, Carroll
- When
- September 1, 1:00 AM CST to 11:00 AM CST
- Where
- Carroll forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.427, -93.505 (the zone’s center; the record gives no point)
Heavy rains helped produce minor flooding on Moniteau Creek, Wakenda Creek , and Petite Saline Creek. 25 feet above flood stage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Heavy rains helped produce minor flooding on Moniteau Creek, Wakenda Creek , and Petite Saline Creek. Moniteau Creek near Fayette crested at 18.25 feet or 2.25 feet above flood stage. Wakenda Creek at Carrollton crested at 20.0 feet or right at flood stage. Petite Saline Creek near Boonville crested at 18.43 feet or 2.43 above flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 31, 2:15 PM CST, 10 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 315 PM CDT SUN AUG 31 2003 FORECAST CHALLENGE IN THE NEXT 24 HOURS IS LOCATION AND INTENSITY OF HEAVY RAINFALL. RADAR HAS REALLY LIT UP SINCE 1 PM...WITH THUNDERSTORMS DEVELOPING ALONG THE NORTHERN PERIPHERY OF THE OZARK PLATEAU. EXPECT THAT THIS ACTIVITY WILL CONTINUE TO LIFT NORTHEAST...AIDED IN PART BY EJECTING SHORTWAVE AND STRONG ISENTROPIC LIFT. THE FOCUS FOR HEAVY RAINFALL APPEARS TO THUS BE SHIFTING SLIGHTLY EAST TONIGHT. WILL KEEP THE FLOOD WATCH IN EFFECT OVERNIGHT BUT TRIM BACK ON THE WESTERN PORTION...AND EXPAND THE WATCH NORTH TO THE IOWA BORDER TO INCLUDE KIRKSVILLE...PRINCETON AND UNIONVILLE. PWAT VALUES REMAIN AOA 2 INCHES ACROSS NORTHEAST MISSOURI...SO ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES...LOCALLY 2 TO 3...REMAIN PLAUSIBLE IN THE WATCH AREA. FURTHER WEST...WILL KEEP MENTION OF OCCASIONAL LIGHT RAIN IN THE FORECAST THIS EVENING...TAPERING POPS OFF OVERNIGHT AS THE FOCUS FOR LIFT SHIFTS EAST. GIVEN THE TREMENDOUS AMOUNT OF RAIN THAT HAS FALLEN THE PAST COUPLE OF DAYS...COMBINED WITH LIGHT WINDS...WOULD EXPECT PATCHY AREA OF FOG TO DEVELOP LATE TONIGHT. BETTER CHANCE FOR MORE WIDESPREAD FOG WILL BE MONDAY NIGHT. KEPT TEMPERATURES CLOSE TO GOING READINGS...WHICH ARE IN LINE WITH CONSENSUS GUIDANCE. WILL KEEP A MENTION OF RAIN ACROSS CENTRAL AND NORTH CENTRAL MISSOURI TOMORROW MORNING...BUT PLAN TO PULL MENTION FURTHER WEST. CONDITIONS SHOULD SLOWLY IMPROVE THROUGH THE DAY LABOR DAY...AND POSSIBLY SOME SUNSHINE AS WELL. AFTER THE NEXT 24 HOURS...OUR WEATHER PATTERN WILL SHIFT TO ONE MUCH MORE TRANQUIL. MID-LEVEL RIDGING WILL BUILD IN ACROSS THE WESTERN U.S. WITH QUASI-NORTHWESTERLY FLOW ACROSS OUR AREA. GULF TO REMAIN CUT OFF SO DRY WEATHER APPEARS TO BE IN THE OFFING THROUGH SATURDAY. HUDSON 245 AM... MAIN FORECAST CONCERN IS UNFOLDING OF EXCESSIVE RAINFALL EVENT AND FLOODING IMPLICATIONS TODAY... ONGOING AREA OF RAINFALL COINCIDES NICELY WITH THE UPGLIDE ON THE SATURATED 305-310K ISENTROPIC SURFACES. THIS LIFT CAN BE ATTRIBUTED TO THE UPPER LEVEL SHEAR AXIS POSITIONED FROM CENTRAL KANSAS TO THE MISSOURI/IOWA BORDER AND COINCIDENT UPPER LEVEL DIVERGENT ZONE ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF THE 250MB JET. WOULD EXPECT THE CURRENT ACTIVITY TO BE SUSTAINED AND ADVANCE SLIGHTLY NORTHWARD THROUGH THIS MORNING AS THE UPPER JET MAKES LITTLE PROGRESS TO THE EAST AND THE UPPER DIVERGENT ZONES REMAINS IN PLACE ACROSS NORTHERN MISSOURI. THE EXCESSIVE RAINFALL AND FLOODING THREAT WILL REMAIN THROUGH TODAY AS AN AIRMASS WITH TROPICAL CHARACTERISTICS WILL CONTINUE TO FEED NORTHWARD INTO THE AREA AS CAN BE SEEN BY DEWPOINTS IN THE UPPER 60S TO LOW 70S. PRECIPITABLE WATER VALUES AS HIGH AS 2.25 INCHES WILL BE AVAILABLE TODAY THROUGH EARLY MONDAY ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA...WITH LESSER VALUES TO THE NORTH STILL IN EXCESS OF 1.5 INCHES. AN ALREADY UNSTABLE BOUNDARY LAYER ASSOCIATED WITH THE INVERTED SURFACE TROUGH WILL BE TRIGGERED AS SHORTWAVE ENERGY EJECTS EASTWARD AT MID LEVELS AND A CLOSED UPPER LOW DROPS INTO THE CENTRAL PLAINS. REDEVELOPMENT OF A MODERATE RAIN BAND IS EXPECTED BY EARLY AFTERNOON ACROSS THE SAME AREA THAT RECEIVED 1 TO 3 INCHES OF RAIN YESTERDAY AS THE LOW LEVEL JET RE-INTENSIFIES. A WARM FRONT WILL PROVIDE A FOCUSING MECHANISM FOR CONVECTION AS IT LIFTS NORTH INTO CENTRAL MISSOURI DURING THE AFTERNOON. ALL IN ALL...EXPECT ADDITIONAL WIDESPREAD PRECIPITATION AMOUNTS BETWEEN 1 TO 3 INCHES WITH ISOLATED 4-6 INCHES POSSIBLE THROUGH EARLY MONDAY. WILL EXPAND THE CURRENT FLOOD WATCH THROUGH TONIGHT TO INCLUDE ALL BUT NORTHERN 2 TIERS OF COUNTIES IN MISSOURI. AM A BIT CONCERNED WITH A SECOND SHORTWAVE FORECAST BY BOTH THE ETA AND AVN TO EJECT EASTWARD AGAIN ON MONDAY. WITH MOISTURE STILL LINGERING...THOUGH ON THE DECREASE...COULD STILL SEE SOME SCATTERED SHOWERS DEVELOP ON MONDAY BUT WOULD EXPECT THEM TO DISSIPATE BY EVENING. THE AVN ADVERTISES THE TAIL END OF A COLD FRONT EXTENDING FROM THE SURFACE LOW NORTH OF THE GREAT LAKES REGION WILL CLIP THE NORTHERN PORTION OF THE FORECAST AREA WEDNESDAY WITH SOME WEAK SHORTWAVE ENERGY AVAILABLE. HOWEVER...THE ETA SHOWS A WEAKER SURFACE LOW AND THEREFORE KEEPS THE COLD FRONT FURTHER TO THE NORTH. IN EITHER RESPECT THE MUCH DRIER AIRMASS LOOKS LESS CONDUCIVE FOR CONVECTIVE SUPPORT AND WILL KEEP WEDNESDAY DRY. SURFACE HIGH PRESSURE TAKES HOLD ACROSS THE NORTHERN PLAINS AND BUILDS INTO THE MISSOURI AND EASTERN KANSAS REGION LATE WEDNESDAY. THE CENTRAL U.S. PATTERN RETURNS TO THAT OF AN AMPLIFIED RIDGE OVER THE WESTERN STATES AND ELONGATED TROUGH OVER THE EAST DURING THE LATTER HALF OF THE WEEK. A GRADUAL WARMING TREND IS EXPECTED ACROSS THE FORECAST REGION BRINGING TEMPERATURES BACK TO AROUND NORMAL FOR THIS TIME OF YEAR. STOFLET .EAX... KS...FLOOD WATCH UNTIL 600 AM CDT MONDAY FOR ZONES KSZ057...KSZ060... KSZ105. MO...FLOOD WATCH UNTIL 600 AM CDT MONDAY FOR ZONES MOZ006>008... MOZ015>017...MOZ022>025...MOZ030>033...MOZ037>040...MOZ043>046... MOZ053>054.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1256 PM CDT SUN AUG 31 2003 ...LOCALLY HEAVY RAINFALL POSSIBLE TODAY OR TONIGHT...WHICH MAY LEAD TO FLOODING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN WILL CONTINUE THIS AFTERNOON...ACROSS EXTREME EASTERN KANSAS EAST INTO MUCH OF NORTH CENTRAL AND CENTRAL MISSOURI. RECENT TRENDS...ALONG WITH INCOMING FORECAST MODEL DATA...SUGGEST THE BRUNT OF HEAVIER RAINFALL THIS AFTERNOON AND TONIGHT WILL SHIFT EAST OF THE KANSAS CITY METRO AREA...AFFECTING LOCATIONS GENERALLY EAST OF A BETHANY TO BUTLER LINE. IN THESE AREAS...ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED THIS AFTERNOON INTO THIS EVENING...WITH ISOLATED TOTALS OF 2 TO 4 INCHES POSSIBLE IN THE HEAVIER RAIN BANDS. A FLOOD WATCH CONTINUES THROUGH THIS EVENING AND WILL LIKELY BE RECONFIGURED AND EXTENDED NORTH TO THE IOWA BORDER FOR THE EVENING. ANY ADDITIONAL RAINFALL ON TOP OF SATURATED GROUND POSES THE POTENTIAL FOR FLOODING. THE BLUE RIVER AND INDIAN CREEK IN THE KANSAS CITY AREA ARE ALREADY IN FLOOD...AND SEVERAL OTHER AREA RIVERS AND CREEKS ARE BEING WATCHED CLOSELY FOR FLOODING POTENTIAL. IF YOU HAVE INTERESTS ALONG AREA RIVERS AND CREEKS...YOU MAY WANT TO TAKE PROACTIVE ACTION NOW TO PROTECT THEM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AND/OR RIVER REPORTS THIS AFTERNOON THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. HUDSON
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337467, 5337466, 5337468.